Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Mar 12, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2018, 3:30 AM HST (13:30 UTC)
- Expired
- Mar 13, 2018, 3:30 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WHHW40 PHFO 121330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Mon Mar 12 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF THE BIG ISLAND... .As an incoming north swell peaks today, surf on most north and east facing shores will reach warning levels. Surf will remain at advisory levels for north and east facing shores on the Big Island. HIZ001>003-007>009-012-013-017-019-020-130230- /O.UPG.PHFO.SU.Y.0017.000000T0000Z-180313T0400Z/ /O.NEW.PHFO.SU.W.0005.180312T1330Z-180313T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 330 AM HST Mon Mar 12 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Tuesday. The High Surf Advisory is no longer in effect. * SURF...on north facing shores, 22 to 28 feet; and east facing shores, 10 to 15 feet. * TIMING...Through 6 AM Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise extreme caution. && $$ HIZ025-130230- /O.EXT.PHFO.SU.Y.0017.000000T0000Z-180313T1600Z/ Big Island North and East- 330 AM HST Mon Mar 12 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...on north facing shores, 15 to 20 feet; and east facing shores, 8 to 12 feet. * TIMING...Through 6 AM Tuesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise caution. && $$
2 follow-up statements
915 WHHW40 PHFO 130142 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 342 PM HST Mon Mar 12 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF THE BIG ISLAND... .Surf will remain at warning level on most north and east facing shores through tonight as the north swell peaks this evening. Surf will remain at advisory levels for north and east facing shores on the Big Island. The north swell will quickly drop off Tuesday and Wednesday, but may remain large enough to continue advisory level surf along north facing shores through Tuesday. HIZ001>003-007>009-012-013-017-019-020-131445- /O.CON.PHFO.SU.W.0005.000000T0000Z-180313T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 342 PM HST Mon Mar 12 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...Along north facing shores, 22 to 28 feet; and east facing shores, 10 to 15 feet. * TIMING...Through 6 AM Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise extreme caution. && $$ HIZ025-131445- /O.CON.PHFO.SU.Y.0017.000000T0000Z-180313T1600Z/ Big Island North and East- 342 PM HST Mon Mar 12 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...Along north facing shores, 15 to 20 feet; and east facing shores, 8 to 12 feet. * TIMING...Through 6 AM Tuesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise caution. && $$
064 WHHW40 PHFO 131330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Tue Mar 13 2018 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north swell and strong trade winds will maintain elevated, rough surf along north and east facing shores through this afternoon. Even though the north swell may diminish by this evening, the strong trade winds will likely keep advisory level surf along east facing shores through tonight. HIZ001>003-007>009-012-013-017-019-020-140230- /O.CAN.PHFO.SU.W.0005.000000T0000Z-180313T1600Z/ /O.EXB.PHFO.SU.Y.0017.000000T0000Z-180314T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 330 AM HST Tue Mar 13 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. * SURF...Along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui, 12 to 16 feet. Along east facing shores of Kauai, Oahu, Molokai and Maui, 6 to 10 feet. * TIMING...Through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise caution. If in doubt, do not go out. && $$ HIZ025-140230- /O.EXT.PHFO.SU.Y.0017.000000T0000Z-180314T0400Z/ Big Island North and East- 330 AM HST Tue Mar 13 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...Along north facing shores of the Big Island, 10 to 15 feet. Along east facing shores of the Big Island, 6 to 10 feet. * TIMING...Through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice provided by ocean safety officials and exercise caution. If in doubt, do not go out. && $$ Houston
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 12, 3:30 AM HST, 0 minutes earlier.
Area forecast discussion, Mar 12, 3:30 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 330 AM HST Mon Mar 12 2018 .SYNOPSIS... Strong high pressure centered far to the northwest of the state will maintain fresh to strong trade winds through midweek. A weak front is forecast to move across the area through today accompanied by a small increase in windward and mauka showers. Thick high clouds will blanket most of the state through the next several days. A wetter weather pattern is on tap beginning late today and continuing through much of the week. && .DISCUSSION... A strong high pressure system currently northwest of the state will maintain fresh to strong trade winds through the middle of this week. The subtropical jet over Hawaii is pushing broken to overcast high clouds over the area. A shallow cold front is forecast to move across the island chain today. A slight uptick in shower activity will accompany the front that will mainly affect windward slopes. Winds at the Big island summits have increased enough to warrant issuance of a Wind Advisory there. Models show winds will likely remain blustery up there through this afternoon. An upper trough is forecast to take up a position just to the west of the state today, and begin tracking east towards us. Southerly flow on the east side of this trough will draw up deep tropical moisture and increase the chances for rain across portions of the state beginning this afternoon. The high clouds will also thicken up and keep overcast skies over the state through at least Thursday. The upper trough will weaken and lift away from our area by late Wednesday. Models indicate that moisture brought up from the south will initially affect The Big Island and Maui beginning late today, with rainfall chances increasing for the rest of the island chain by midweek. However, models disagree on the placement of the highest rain threat areas as well as the structure of local winds. GFS consistently wants to develop a a low just southwest of the islands while ECMWF wants to develop one farther to the west. Wetter weather is coming, but confidence remains rather low as to where the greatest amounts of rain will fall. Our gridded database aligns closer to the ECMWF solution, which keeps the low west of the state with showers pushed over the islands within easterly flow through Thursday. Both GFS and ECMWF show the surface features tracking away or weakening on Friday and Saturday with remnant showers and southeast flow over the islands. && .AVIATION... High pressure northwest of the state will maintain moderate to breezy trade winds to the islands today. Clouds and showers will favor windward and mauka areas, bringing brief MVFR ceilings/VIS. Conditions are expected to deteriorate particularly for the windward areas of Maui County and the Big Island later today, with cloud and shower coverage increasing hence MVFR conditions becoming more widespread. AIRMET MTN OBSC may be needed for those areas. AIRMET Tango remains in effect for moderate low level turbulence over and downwind of the terrain of all islands. These conditions will continue today. AIRMET Tango for moderate upper level turbulence between 150 and FL280 will probably be canceled later today as the strong winds aloft shift north. Light icing over the area will persist due to the thickening mid and upper level clouds. Conditions are expected to stay below the AIRMET threshold for now, though with increasing moisture across much of the area, that could change later today. && .MARINE... Fresh to strong northeasterly trade winds will persist as the islands remain under the influence of a strong surface high located far northwest of the state. A Small Craft Advisory (SCA) is in effect for all waters due to winds and seas. A large north swell will fill in, and north and east shore surf from Kauai to Maui will build to warning levels today. During this time, advisory level surf is expected along north and east facing shores of the Big Island. Thus, a High Surf Warning (HSW) is in effect for north and east facing shores of most islands. The north swell will quickly decline Tuesday and Wednesday, as a rough, short-period trade wind swell builds. As a result, a High Surf Advisory will likely remain in place for east facing shores through Tuesday or Wednesday. The current SCA now covers all waters. Today, trade winds will increase as a developing trough south of the state tightens the local pressure gradient, and the incoming north swell will push combined seas above 10 feet. As the north swell drops, the strong trades will generate large and rough short-period seas, which will likely keep the SCA in place through at least Tuesday. In addition, the trough moving up from the south will bring the potential for unsettled weather through mid week. Mariners should monitor the latest forecast as the weather pattern becomes better defined. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 AM HST Tuesday for Big Island North and East. Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters- && DISCUSSION...Powell AVIATION...Hui MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 12:31 AM HST | Wind Advisory | HFO | Hawaii | 39 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.